Alert archive / Kentucky / River Flood Advisories in 2021
River Flood Advisory 37, NWS Jackson, KY
NWS Jackson, KY issued this river flood advisory at Mar 28, 2021, 3:04 PM EDT for Pike County, Kentucky. It was in force for 15 hr.
The area
The outline as issued.
The facts
- Issued
- Mar 28, 2021, 3:04 PM EDT (19:04 UTC)
- Expired
- Mar 29, 2021, 6:07 AM EDT
- In force
- 15 hr
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
County Pike County, KY
The radar
The Jackson,KY radar (KJKL), 73 km from the middle of the area, began a volume at 19:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Levisa Fork at Pikeville (PKYK2). The gauge peaked at 32.24 ft at Mar 28, 2021, 8:00 PM EDT.
- Action stage
- 28 ft
- Minor stage
- 35 ft
- Moderate stage
- 42 ft
- Major stage
- 50 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 03209500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
892 WGUS83 KJKL 281904 FLSJKL Flood Advisory National Weather Service Jackson KY 304 PM EDT Sun Mar 28 2021 ...The National Weather Service in Jackson has issued a Flood Advisory for the following rivers in Kentucky... Levisa Fork Big Sandy River at Pikeville affecting Pike County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Additional information is available at www.weather.gov. The next statement will be issued by 2 AM on Monday morning. && KYC195-290715- /O.NEW.KJKL.FL.Y.0037.210328T1904Z-210330T1200Z/ /PKYK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/ 304 PM EDT Sun Mar 28 2021 The National Weather Service in Jackson has issued a * Flood Advisory for the Levisa Fork Big Sandy River at Pikeville. * From this afternoon to Tuesday morning. * At 2:00 PM EDT Sunday the stage was 27.0 feet. * Action stage is 28.0 feet. * Flood stage is 35.0 feet. * Forecast...The river is expected to rise to a crest of 34.3 feet tonight and begin to recede. The river will run high into Monday night. * Impact...At 35.0 feet, Low lying areas flood. && LAT...LON 3732 8248 3754 8266 3760 8256 3736 8236 $$ JP
2 follow-up statements
377
WGUS83 KJKL 290228
FLSJKL
Flood Advisory
National Weather Service Jackson KY
1028 PM EDT Sun Mar 28 2021
...The Flood Advisory continues for the following rivers in
Kentucky...
Levisa Fork Big Sandy River at Paintsville affecting Johnson
County.
Levisa Fork Big Sandy River at Prestonsburg affecting Floyd
County.
Levisa Fork Big Sandy River at Pikeville affecting Pike County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Additional information is available at www.weather.gov.
The next statement will be issued 11 am EDT Monday morning.
&&
KYC115-291515-
/O.EXT.KJKL.FL.Y.0039.210329T0228Z-210330T0600Z/
/PTVK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1028 PM EDT Sun Mar 28 2021
...The Flood Advisory is now in effect until early Tuesday morning...
The Flood Advisory continues for
the Levisa Fork Big Sandy River at Paintsville.
* From this evening to late Monday night.
* At 8:45 PM EDT Sunday the stage was 17.6 feet.
* Action stage is 28.0 feet.
* Flood stage is 35.0 feet.
* Forecast...The river is expected to rise to a crest of 28.9 feet
early tomorrow afternoon.
&&
LAT...LON 3769 8285 3778 8290 3802 8267 3797 8257
3778 8277 3774 8276
$$
KYC071-291515-
/O.EXT.KJKL.FL.Y.0038.000000T0000Z-210330T1800Z/
/PSTK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1028 PM EDT Sun Mar 28 2021
...The Flood Advisory is now in effect until early Tuesday
afternoon...
The Flood Advisory continues for
the Levisa Fork Big Sandy River at Prestonsburg.
* Until Tuesday afternoon.
* At 8:45 PM EDT Sunday the stage was 22.4 feet.
* Action stage is 22.0 feet.
* Flood stage is 40.0 feet.
* Forecast...The river is expected to rise to a crest of 27.5 feet
tomorrow morning.
* Impact...At 27.0 feet, Flood gate is closed to the storm drain
system in Prestonsburg.
&&
LAT...LON 3754 8266 3769 8285 3774 8276 3760 8256
$$
KYC195-291515-
/O.EXT.KJKL.FL.Y.0037.000000T0000Z-210330T0000Z/
/PKYK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1028 PM EDT Sun Mar 28 2021
...The Flood Advisory is now in effect until tomorrow evening...
The Flood Advisory continues for
the Levisa Fork Big Sandy River at Pikeville.
* Until Monday evening.
* At 9:00 PM EDT Sunday the stage was 32.2 feet.
* Action stage is 28.0 feet.
* Flood stage is 35.0 feet.
* Forecast...The river is expected to rise to a crest of 33.0 feet
just after midnight tonight.
&&
LAT...LON 3732 8248 3754 8266 3760 8256 3736 8236
$$
GREIF904 WGUS83 KJKL 291007 FLSJKL Flood Advisory National Weather Service Jackson KY 607 AM EDT Mon Mar 29 2021 ...The Flood Advisory is cancelled for the following rivers in Kentucky... Levisa Fork Big Sandy River at Pikeville affecting Pike County. KYC195-291115- /O.CAN.KJKL.FL.Y.0037.000000T0000Z-210329T1007Z/ /PKYK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/ 607 AM EDT Mon Mar 29 2021 ...The Flood Advisory for the Levisa Fork Big Sandy River at Pikeville has been cancelled... The Flood Advisory is cancelled for the Levisa Fork Big Sandy River at Pikeville. * At 5:00 AM EDT Monday the stage was 26.8 feet. * Flood stage is 35.0 feet. * Forecast...The river is expected to fall to 10.0 feet Friday evening. && LAT...LON 3732 8248 3754 8266 3760 8256 3736 8236 $$ JMW
What forecasters said that day
The local office's own words before this river flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this river flood advisory went out at Mar 28, 1:59 PM EDT, 1 hour 5 minutes earlier.
Area forecast discussion, Mar 28, 1:59 PM EDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION...UPDATED National Weather Service Jackson KY 159 PM EDT Sun Mar 28 2021 .UPDATE... Issued at 1254 PM EDT SUN MAR 28 2021 The heavier showers have ended, although a few light showers linger across the region behind the cold front under an upslope component. This northwest wind has been gusty into the 30 to 40 mph range at times upstream of the area and sustained winds and gusts have been increase a bit across east KY for this afternoon accordingly. An SPS was issued to highlight some gusts to around 35 mph this afternoon. UPDATE Issued at 830 AM EDT SUN MAR 28 2021 The back edge of steady rain is currently arriving in our western counties shortly behind the cold front. Lightning has died out and has been removed from the forecast. Otherwise, things are on track, and obs have been blended into the forecast. && .SHORT TERM...(Today through Monday) Issued at 630 AM EDT SUN MAR 28 2021 A cold front was just about to enter the JKL forecast area from the northwest at 6 AM. Rain and thunderstorms were occurring near and ahead of the front. The heaviest rainfall has been in the Cumberland Basin, with the KY Mesonet station near Whitley city closing in on a total of 4". This has resulted in flooding, with warnings ongoing, and a Flood Watch still in effect for our southern counties until noon. The cold front will pass through this morning, and rain will taper off as high pressure builds in from the west. Gusty west winds will carry in much cooler and drier air. The high will move over our area late tonight, allowing winds to diminish. This will set us up for cold temperatures, with frost and/or freezing temperatures expected by dawn. Abundant spring sun and a cessation of cold air advection will allow for a sizable warm-up during the day Monday. .LONG TERM...(Monday night through Saturday) Issued at 419 AM EDT SUN MAR 28 2021 The extended will start off dry Monday night, with surface high pressure in control and shifting east of the state throughout the overnight. Heights aloft will also begin to lower, as an upper level low across south-central Canada at 0Z Tuesday continues to dig an increasing trough across the central and western conus. An associated surface low pressure system will be located across Ontario by 18Z Tuesday, dragging a long cold front southward through the Great Lakes, Central Mississippi Valley, and Southern Plains. As this system to progress eastward fairly quickly, so to will the cold front, passing through KY through the day Wednesday. Leading up to this frontal passage, southerly flow will continue to strengthen Tuesday and Tuesday night, advecting warmer and more moist air into the region. Temperatures on Tuesday will generally peak in the low 70s for highs. The strong flux of moisture will also promote precip edging in from the southern CWA in addition to the west ahead of the approaching front. The GFS, NAM, and ECMWF are all in fairly good agreement that pops should begin impacting the JKL CWA between 0 and 6Z Wednesday, quickly overspreading and becoming widespread by 12Z Wednesday. This widespread rainfall should continue until the front passes over, exiting Wednesday night. As the precip starts overnight, the latest NAM soundings show a very saturated sounding, but there is also a strong llvl inversion and almost no instability. Therefore, do not expect any thunderstorms with this. In fact, the only real thunder potential will be along the actual frontal boundary as it passes through, which should be a fairly short window given the quick shift to northerly flow and colder air that filters in just behind it. Speaking of colder air, by the time this system reaches KY and more specifically JKL, the trough will have dug impressively deep into the region. The axis of this trough should pass over Wednesday night, with strong northerly flow transporting colder arctic air into the region. Temperatures will take a toll, dropping into the mid and upper 20s behind the front. Even as high pressure takes hold for Thursday, northerly flow will continue, with highs only in the low 40s, and falling even farther into the low to mid 20s Thursday night as the center of the high pressure passes through. By Friday, the upper level trough will finally begin to shift away from the state, and flow will begin to lesson aloft. High pressure will still be in place overhead, with decent sunshine throughout the day helping to boost temps a bit into the upper 40s and low 50s. This warming trend will continue into Saturday as the high pressure shifts SE of the state and more return flow takes hold. No rain is forecast through the remainder of the forecast. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) ISSUED AT 159 PM EDT SUN MAR 28 2021 A few showers and MVFR ceilings and some localized IFR in the highest terrain lingered at issuance time across the southeast portion of the area under uslope northwest flow at issuance time. The showers will end by 20Z with improvement into the VFR range in all areas by around 21Z as the northwest winds usher drier air into the region. These winds have gusted at upwards of 30KT across portions of the region and winds will remain gusty in the 20 to 30KT range during the first 4 to 6 hours of the period. A slightly higher peak gust is possible. VFR should prevail the entire period at the TAF sites. High pressure building into the region will lead to diminishing winds overnight. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...JP SHORT TERM...HAL LONG TERM...JMW AVIATION...JP
Hazardous weather outlook, Mar 28, 12:21 PM EDT, 2 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 1221 PM EDT Sun Mar 28 2021 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-291930- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 1221 PM EDT Sun Mar 28 2021 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...This afternoon and Tonight. High water or instances of river flooding will continue through tonight along portions of the Cumberland, Kentucky, and Big Sandy River basins. .DAYS TWO THROUGH SEVEN...Monday through Saturday. High water and some instances of river flooding will continue through Monday. Thunderstorms are possible in some locations during the day Wednesday. Frost is expected early Monday morning, and could be widespread in spots. Frost will again be possible in the deeper valleys early Tuesday morning. Another cold snap is expected by late this week, when temperatures could drop into the 20s behind a departing system both Thursday and Friday nights. .SPOTTER INFORMATION STATEMENT... Spotters are requested to report occurrences of hail, damaging wind, or flooding from the last 24 hours. JP
In the hours before
Local storm report, Mar 28, 11:35 AM EDT, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1135 AM EDT SUN MAR 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0741 AM FLOOD WOFFORD 36.79N 84.13W
03/28/2021 WHITLEY KY 911 CALL CENTER
HWY 26 AT BLAKES FORK ROAD IS IMPASSIBLE.
&&
TABLocal storm report, Mar 28, 11:42 AM EDT, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1142 AM EDT SUN MAR 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 AM FLOOD MIDDLESBORO 36.61N 83.72W
03/28/2021 BELL KY 911 CALL CENTER
ALL 4 ENTRANCES AND EXITS TO MIDDLESBORO ARE
FLOODED AND IMPASSIBLE.
&&
TABLocal storm report, Mar 28, 11:48 AM EDT, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1148 AM EDT SUN MAR 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 AM FLOOD 1 N DAVISBURG 36.69N 83.82W
03/28/2021 BELL KY 911 CALL CENTER
HWY 190 IS IMPASSABLE .
&&
TABSpecial weather statement, Mar 28, 11:48 AM EDT, 3 hours 16 minutes before
Special Weather Statement National Weather Service Jackson KY 1148 AM EDT Sun Mar 28 2021 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-282300- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 1148 AM EDT Sun Mar 28 2021 ...Strong Gusty Winds Expected This Afternoon... Strong winds blowing from the northwest will occur across eastern Kentucky through late this afternoon. Expect sustained winds of 10 to 20 mph with gusts of 30 to 35 mph. The wind may blow around unsecured outdoor objects, and may result in difficult travel conditions for high profile vehicles. AR
Local storm report, Mar 28, 12:07 PM EDT, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1207 PM EDT SUN MAR 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM FLOOD MCHARGUE 37.01N 84.02W
03/28/2021 LAUREL KY 911 CALL CENTER
IMPASSIBLE DUE TO WATER.
&&
TABLocal storm report, Mar 28, 12:11 PM EDT, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1211 PM EDT SUN MAR 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 AM FLOOD 2 SSE CALVIN 36.70N 83.60W
03/28/2021 BELL KY 911 CALL CENTER
HWY 1344 IN HANSEN CREEK IS FLOODED.
&&
TABThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 27, 11:22 PM EDT | Areal Flood Advisory | JKL | Bell, Harlan, Knox, McCreary, Wayne, Whitley | 9 hr |
| Mar 28, 12:43 AM EDT | Special Weather Statement | JKL | Fleming | 32 min |
| Mar 28, 12:55 AM EDT | Special Weather Statement | JKL | Fleming | 35 min |
| Mar 28, 1:09 AM EDT | River Flood Warning | JKL | Whitley | 5 days |
| Mar 28, 1:14 AM EDT | Special Weather Statement | JKL | Fleming | 31 min |
| Mar 28, 1:48 AM EDT | Flash Flood Warning | JKL | Bell, McCreary, Wayne, Whitley | 6 min |
| Mar 28, 1:54 AM EDT | Flash Flood Warning | JKL | Bell, McCreary, Wayne, Whitley | 4 hr |
| Mar 28, 2:13 AM EDT | Special Weather Statement | JKL | McCreary | 47 min |
| Mar 28, 2:22 AM EDT | Areal Flood Advisory | JKL | Knox, Laurel, McCreary, Pulaski, Wayne, Whitley | 20 hr |
| Mar 28, 2:49 AM EDT | Flash Flood Warning | JKL | McCreary, Whitley | 4 hr |
| Mar 28, 3:09 AM EDT | Flash Flood Warning | JKL | Bell, Harlan, Knox, Whitley | 4 hr |
| Mar 28, 3:12 AM EDT | Special Weather Statement | JKL | Bell, Harlan, Knox, Letcher, McCreary, Whitley | 63 min |
| Mar 28, 3:16 AM EDT | Areal Flood Advisory | JKL | Bell, Clay, Harlan, Laurel, Leslie, Letcher and 1 more | 6 hr |
| Mar 28, 3:51 AM EDT | Areal Flood Advisory | JKL | Clay, Jackson, Knox, Laurel, Pulaski, Rockcastle | 30 hr |
| Mar 28, 4:00 AM EDT | Flash Flood Warning | JKL | Knox | 4 hr |
| Mar 28, 4:08 AM EDT | Special Weather Statement | JKL | Bell, Harlan, Knox, Leslie, Letcher | 67 min |
| Mar 28, 5:00 AM EDT | Flash Flood Warning | JKL | Bell, Clay, Harlan, Knox, Leslie, Letcher and 1 more | 6 hr |
| Mar 28, 5:23 AM EDT | Areal Flood Advisory | JKL | Clay, Knott, Leslie, Letcher, Perry | 11 hr |
| Mar 28, 5:44 AM EDT | Areal Flood Warning | JKL | Bell, McCreary, Wayne, Whitley | 28 hr |
| Mar 28, 6:04 AM EDT | River Flood Warning | JKL | Bell | 32 hr |
| Mar 28, 6:04 AM EDT | River Flood Warning | JKL | Knox | 62 hr |
| Mar 28, 6:25 AM EDT | Areal Flood Warning | JKL | Knox, McCreary, Pulaski, Wayne, Whitley | 28 hr |
| Mar 28, 6:46 AM EDT | Areal Flood Warning | JKL | Bell, Harlan, Knox, Whitley | 27 hr |
| Mar 28, 7:44 AM EDT | Areal Flood Warning | JKL | Clay, Knox, Laurel, Whitley | 26 hr |
| Mar 28, 7:54 AM EDT | River Flood Warning | JKL | Harlan | 13 hr |
| Mar 28, 8:20 AM EDT | Areal Flood Warning | JKL | Clay, Floyd, Knott, Leslie, Letcher, Perry and 1 more | 26 hr |
| Mar 28, 8:53 AM EDT | Areal Flood Advisory | JKL | Floyd, Knott, Letcher, Perry, Pike | 5 hr |
| Mar 28, 9:39 AM EDT | River Flood Advisory | JKL | Clay | 29 hr |
| Mar 28, 9:44 AM EDT | River Flood Advisory | JKL | Letcher | 49 min |
| Mar 28, 10:18 AM EDT | River Flood Advisory | JKL | Harlan | 6 hr |
| Mar 28, 10:33 AM EDT | River Flood Warning | JKL | Letcher | 6 hr |
| Mar 28, 10:43 AM EDT | River Flood Warning | JKL | Perry | 25 hr |
| Mar 28, 10:46 AM EDT | River Flood Warning | JKL | Lee | 46 hr |
| Mar 28, 10:46 AM EDT | River Flood Warning | JKL | Estill | 66 hr |
| Mar 28, 10:47 AM EDT | Areal Flood Warning | JKL | Bell, Clay, Harlan, Knox, Leslie, Letcher and 1 more | 23 hr |
| Mar 28, 2:17 PM EDT | Areal Flood Warning | JKL | Breathitt, Knott, Perry | 5 hr |
| Mar 28, 3:07 PM EDT | River Flood Warning | JKL | Owsley | 30 hr |
| Mar 28, 5:19 PM EDT | River Flood Advisory | JKL | Floyd | 63 hr |
| Mar 28, 5:25 PM EDT | River Flood Advisory | JKL | Johnson | 30 hr |
| Mar 28, 7:01 PM EDT | Areal Flood Warning | JKL | Leslie, Perry | 8 days |
| Mar 28, 7:15 PM EDT | River Flood Advisory | JKL | Breathitt | 40 hr |
Nearby
River Flood Advisories in Kentucky, 2021Every river flood advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.